New Mexico, 2015

Flash Flooding and Hail in New Mexico, July 10, 2015

July 10, 2015 · NWS EPZ · 11 events in 5 counties and zones

An upper low was located over Northern Nevada with 75kt jet across Central Arizona. Low level winds out of the southeast pumped moisture into the area with dew points in the upper 50s and lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was located over Northern Nevada with 75kt jet across Central Arizona. Low level winds out of the southeast pumped moisture into the area with dew points in the upper 50s and lower 60s. The moisture combined with moderate instability and deep layer wind shear to produce widespread severe thunderstorms and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 10, 3:01 AM MST, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 10, 3:01 AM MST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
401 AM MDT FRI JUL 10 2015

.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO NEW MEXICO AND WEST
TEXAS TODAY AND TONIGHT RESULTING IN MORE SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE REGION. A FEW STORMS MAY AGAIN PRODUCE HEAVY
RAINS...HAIL AND STRONG WINDS. HIGH PRESSURE ALOFT WILL THEN
SPREAD ACROSS THE SOUTHERN ROCKY MOUNTAINS AND THIS WILL BRING
WARMER DRIER WEATHER TO MOST OF THE REGION WITH MOST THUNDERSTORMS
OCCURRING AROUND THE HIGHER MOUNTAINS OR FOR AREAS WEST OF DEMING.

&&

.DISCUSSION...
UNSEASONABLY DEEP UPPER LOW WILL CONTINUE TO SPIN OVER CALIFORNIA
TODAY WHILE DESERT HEAT LOW AT THE SURFACE REMAINS OVER WESTERN
ARIZONA. TO THE EAST EXPECT DEEP HIGH PRESSURE TO EXTEND INTO
CENTRAL TEXAS. RESULTANT CIRCULATION WILL INCLUDE A LOW AND MID
LEVEL SOUTHWEST TO SOUTHEAST FLOW WHICH WILL TRANSPORT ABUNDANT
MOISTURE FROM BOTH THE GULF OF MEXICO AND GULF OF CALIFORNIA INTO
SOUTHERN NEW MEXICO AND WEST TEXAS. PRECIPITABLE WATER WILL REMAIN
ABOVE NORMAL WITH VALUES MOSTLY AROUND 1.1 TO 1.4 INCHES. SURFACE
DEWPOINTS WILL ALSO BE IN THE 50S AND LOWER 60S TODAY AND
CONTRIBUTE TO DESTABILIZING THE AIR MASS WITH MUCAPES AROUND 1000
J/KG THIS AFTERNOON AND THIS EVENING. THUS EXPECT THREAT OF DEEP
CONVECTION TO PERSIST TODAY/TONIGHT. THE HIGH MOISTURE CONTENT
MEANS A FEW STORMS WILL AGAIN DROP HEAVY RAINFALLS WITH ISOLATED
AREAS OF FLOODING. IN ADDITION UNUSUALLY STRONG FOR JULY MID LEVEL
SOUTHWEST FLOW AROUND 30 TO 40 KT WILL PROVIDE FAVORABLE SHEAR FOR
UPDRAFT ENHANCEMENT AND EVEN MID LEVEL ROTATION. CONSEQUENTLY
ISOLATED STORMS MAY BECOME SEVERE WITH HAIL AND DAMAGING
DOWNDRAFTS.

ON SATURDAY THE RIDGE TO THE EAST WILL BEGIN EXPANDING WESTWARD
ACROSS THE SOUTHERN ROCKIES. ATTENDANT LARGE SCALE SUBSIDENCE AND
WARMER DRIER AIR ALOFT WILL THUS ALSO SPREAD ACROSS NEW MEXICO AND
WEST TEXAS THIS WEEKEND WITH AIR MASS TENDING TO STABILIZE FROM
EAST TO WEST. THUS CONVECTION SHOULD DIMINISH EAST TO WEST
SATURDAY AND SUNDAY WITH MOST STORMS OCCURRING AROUND THE HIGHER
MOUNTAINS AND WEST OF A DEMING-T OR C LINE.

RIDGE WILL BE ALIGNED ON AN EAST TO WEST AXIS ACROSS SOUTHERN NEW
MEXICO OF NORTHERN MEXICO THROUGH MOST OF NEXT WEEK RESULTING IN
SEASONABLY HOT MOSTLY DRY WEATHER MOST LOCATIONS. HOWEVER THERE
MAY BE ADEQUATE LOW LEVEL HEATING AND RESIDUAL MOISTURE TO
INITIATE A FEW THUNDERSTORMS EACH DAY WITH MOST ACTIVITY REMAINING
AROUND HIGHER TERRAIN AND WEST OF DEMING.

&&

.AVIATION...VALID 11/12Z-12/12Z.
SCATTERED AREAS OF MVFR AND ISOLATED AREAS OF IFR CEILINGS AND
VISIBILITIES IN SHOWERS AND THUNDERSTORMS...ESPECIALLY FROM 18Z-
06Z. HEAVY RAINS...HAIL AND WIND GUSTS TO 50 KT WILL OCCUR WITH A
FEW STORMS. OTHERWISE WIDESPREAD AREAS OF SCT-BKN050 WITH SURFACE
WINDS AROUND 5 TO 15 KT.

&&

.FIRE WEATHER...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO NEW MEXICO AND WEST
TEXAS TODAY AND TONIGHT RESULTING IN MORE SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE REGION. A FEW STORMS MAY AGAIN PRODUCE HEAVY
RAINS...HAIL AND STRONG WINDS. THE WIDESPREAD WETTING RAINS WILL
CONTINUE TO REDUCE THE FIRE DANGER. HIGH PRESSURE ALOFT WILL THEN
SPREAD ACROSS THE SOUTHERN ROCKY MOUNTAINS AND THIS WILL BRING
WARMER DRIER WEATHER TO MOST OF THE REGION WITH MOST THUNDERSTORMS
OCCURRING AROUND THE HIGHER MOUNTAINS OR FOR AREAS WEST OF DEMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 92  72  94  73 /  40  50  20   0
SIERRA BLANCA           89  67  91  67 /  50  50  20   0
LAS CRUCES              89  67  92  69 /  40  50  20  20
ALAMOGORDO              88  67  92  68 /  50  50  20  20
CLOUDCROFT              68  52  71  54 /  60  60  50  40
TRUTH OR CONSEQUENCES   86  65  89  68 /  40  40  30  30
SILVER CITY             80  61  83  63 /  40  40  30  50
DEMING                  88  66  92  68 /  40  40  30  30
LORDSBURG               90  65  93  67 /  30  40  40  40
WEST EL PASO METRO      92  73  95  73 /  40  50  20   0
DELL CITY               90  67  93  67 /  50  40  20   0
FORT HANCOCK            92  70  94  70 /  50  50  20   0
LOMA LINDA              87  68  89  68 /  50  50  20   0
FABENS                  92  70  95  70 /  40  50  20   0
SANTA TERESA            90  70  93  71 /  40  50  20  10
WHITE SANDS HQ          89  69  92  69 /  40  50  20  20
JORNADA RANGE           88  66  91  67 /  40  50  20  20
HATCH                   89  65  91  67 /  40  50  20  20
COLUMBUS                88  67  92  69 /  40  40  30  20
OROGRANDE               89  70  92  70 /  50  50  20  10
MAYHILL                 76  56  79  57 /  60  60  50  40
MESCALERO               77  56  81  57 /  60  60  50  40
TIMBERON                77  56  79  57 /  60  60  50  40
WINSTON                 80  58  82  61 /  50  50  50  50
HILLSBORO               87  62  89  65 /  40  40  30  30
SPACEPORT               87  65  89  68 /  40  50  20  30
LAKE ROBERTS            80  57  83  60 /  50  50  50  50
HURLEY                  83  62  86  64 /  40  40  30  40
CLIFF                   86  63  91  65 /  30  40  40  50
MULE CREEK              86  60  89  64 /  30  30  40  50
FAYWOOD                 83  63  87  64 /  40  40  30  30
ANIMAS                  90  66  93  68 /  30  30  40  40
HACHITA                 89  65  93  67 /  40  40  40  40
ANTELOPE WELLS          87  65  91  66 /  30  40  40  40
CLOVERDALE              85  64  89  65 /  30  30  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, Jul 10, 10:33 AM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1133 AM MDT FRI JUL 10 2015

NMZ401>417-TXZ418>424-111745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1133 AM MDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
PLENTY OF MOISTURE AND INSTABILITY ACROSS THE AREA AGAIN TODAY AND
OVERNIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP REGION-WIDE AND TRACK EAST-NORTHEAST ACROSS THE AREA. EACH
STORM WILL HAVE THE POTENTIAL FOR SEVERAL THREATS. THE PRIMARY
THREAT WILL BE FOR LOCAL HEAVY RAINFALL AND FLASH FLOODING.
SECONDARY WILL BE THE POTENTIAL FOR LARGE HAIL OF ONE INCH OR
LARGE...AND FINALLY THE THREAT OF SEVERE WIND GUSTS ABOVE 55 MPH.
OUR RISK FOR SEVERE THUNDERSTORMS TODAY IS MARGINAL ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ACTIVE WEATHER WITH CONTINUE SHOWER AND THUNDERSTORM ACTIVITY
CONTINUES THROUGH THE PERIOD...BUT A WESTWARD SHIFT IN THE FOCUS
OF THE MOST AND STRONGEST ACTIVITY IS EXPECTED THE BEGIN
SATURDAY...AND CONTINUE SUNDAY THROUGH WEDNESDAY. FOR THESE DAYS
ISOLATED STORMS EXPECTED EAST...SCATTERED TO NUMEROUS WEST OF THE
RIO GRANDE. CONTINUE THREAT FOR FLASH FLOODING WEST. ISOLATEDTHREATS
FOR LARGE HAIL AND WIND GUSTS EAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO BE PROACTIVE TODAY AND BE QUICK TO CALL THE
NATIONAL WEATHER SERVICE WITH REAL-TIME REPORTS OF SIGNIFICANT
RAINFALL...ANY FLOODING...ANY HAIL...AND STRONG WINDS. TWEET OR
FACEBOOK PICS AND VIDEOS TO US VIA @NWSELPASO.

BIRD

In the hours before

Special weather statement, Jul 10, 10:12 AM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1112 AM MDT FRI JUL 10 2015

NMZ401-402-404-101800-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-UPPER GILA RIVER VALLEY-
1112 AM MDT FRI JUL 10 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT AND
NORTHWESTERN HIDALGO COUNTIES...

AT 1112 AM MDT...A STRONG THUNDERSTORM WAS 5 MILES SOUTH OF VIRDEN...
OR 14 MILES WEST OF REDROCK. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REDROCK...VIRDEN...MANGAS SPRINGS AND BILL EVANS LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3277 10905 3296 10848 3265 10837 3240 10905
TIME...MOT...LOC 1712Z 180DEG 0KT 3261 10898

TRIPOLI

The radar

The Tucson radar (KEMX), 188 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hidalgo

When
July 10, 10:34 AM MST
Where
Hidalgo County, 0.51 mi W of Lordsburg
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
32.350, -108.709

Flash Flood, Sierra

When
July 10, 11:39 AM MST to 12:30 PM MST
Where
Sierra County, 3.48 mi NW of Winston to 4.61 mi NNW of Chloride
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.389, -107.688

Water crossing highway 52 to a depth of 2.5 feet. Also pea sized hail.

Hail, Luna

When
July 10, 12:15 PM MST
Where
Luna County, 3.21 mi SW of (Dmn)deming Arpt
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
32.212, -107.751

Traffic was stopped on Highway 11 south of Deming due to intense nickel size hail.

Hail, Luna

When
July 10, 12:15 PM MST
Where
Luna County, 4.78 mi S of (Dmn)deming Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.181, -107.711

Hail, Luna

When
July 10, 12:23 PM MST
Where
Luna County, 0.54 mi WSW of Deming
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.266, -107.758

Thunderstorm Wind, Luna

When
July 10, 12:25 PM MST to 12:30 PM MST
Where
Luna County, 1.87 mi WSW of (Dmn)deming Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.242, -107.751

Several trees were blown down and at least one roof blown off in southern portions of Deming. Power poles and lines also down which cutoff power to Columbus.

Flash Flood, Luna

When
July 10, 12:50 PM MST to 2:00 PM MST
Where
Luna County, 6.84 mi SSW of Carne to 6.75 mi SSW of Carne
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.189, -107.615

Stirrup Road was closed east of Deming due to water flowing over the road.

Flash Flood, Hidalgo

When
July 10, 3:00 PM MST to 4:00 PM MST
Where
Hidalgo County, 15.38 mi N of Summit to 14.25 mi NNE of Summit
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.699, -109.046

Highway 92 had wash outs from mile marker 0 to mile marker 11.

Thunderstorm Wind, Grant

When
July 10, 3:15 PM MST to 3:20 PM MST
Where
Grant County, 2.08 mi NNE of Redrock
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
32.709, -108.722

Big tree limbs were blown off trees.

Thunderstorm Wind, Dona Ana

When
July 10, 3:49 PM MST to 3:54 PM MST
Where
Dona Ana County, 0.21 mi NE of Strauss
Measured
59 kt (68 mph) measured gust
Reported by
Official NWS Observations
Coordinates
31.872, -106.698

Hail, Dona Ana

When
July 10, 3:53 PM MST
Where
Dona Ana County, 0.22 mi NE of Strauss
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
31.872, -106.697

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594457, 594458, 594459, 594460, 594461, 594462, 594464, 594466, 594467, 594468, 594469.